Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 24, NWS Miami, FL

May 17, 2020Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 17, 2020, 3:21 PM EDT for Broward County, Miami-Dade County, Florida. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2020, 3:21 PM EDT (19:21 UTC)
Expired
May 17, 2020, 4:00 PM EDT
In force
39 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 42 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 4:00 PM EDTTSTM WND DMG1 Ene Coral Gables, FLPUBLIC REPORTED A LARGE TREE DOWNED ONTO THEIR ROOF AND FENCE AROUND 400 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WUUS52 KMFL 171921
SVRMFL
FLC011-086-172000-
/O.NEW.KMFL.SV.W.0024.200517T1921Z-200517T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
321 PM EDT Sun May 17 2020

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Northern Miami-Dade County in southeastern Florida...
  Southern Broward County in southeastern Florida...

* Until 400 PM EDT.

* At 321 PM EDT, severe thunderstorms were located along a line
  extending from West Park to near Opa-Locka to Port Of Miami, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Miami, Hialeah, Fort Lauderdale, Pembroke Pines and Hollywood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2612 8008 2594 8006 2573 8009 2572 8025
      2582 8032 2595 8039 2603 8029
TIME...MOT...LOC 1921Z 255DEG 20KT 2595 8028 2591 8023 2579 8018 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

13
1 follow-up statement
303 
WWUS52 KMFL 171928
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
328 PM EDT Sun May 17 2020

FLC011-086-172000-
/O.CON.KMFL.SV.W.0024.000000T0000Z-200517T2000Z/
Miami-Dade FL-Broward FL-
328 PM EDT Sun May 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHERN MIAMI-DADE AND SOUTHERN BROWARD COUNTIES...

At 328 PM EDT, severe thunderstorms were located along a line
extending from Hard Rock Stadium to Golden Glades to Port Of Miami,
moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Miami, Hialeah, Fort Lauderdale, Pembroke Pines and Hollywood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2573 8009 2572 8025 2587 8034 2593 8034
      2603 8028 2612 8008 2594 8006
TIME...MOT...LOC 1928Z 255DEG 20KT 2596 8025 2592 8020 2580 8015 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:14 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 17, 1:14 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Miami FL
114 PM EDT Sun May 17 2020

.Aviation...
Mostly VFR conditions are expected today with some shra and tsra
development possible across the interior and East Coast this
afternoon. Fog/low stratus possible over the interior tonight that
could spread into the taf sites again. Another round of afternoon
shra and tsra possible tomorrow, with better coverage north of the
Miami terminals due to more southerly flow.

&&

.Prev Discussion... /issued 955 AM EDT Sun May 17 2020/

Update...
Previous forecast appears to be on track with warm temperatures
today and a slight chance of showers and thunderstorms across the
interior and East Coast this afternoon. The Atlantic seabreeze
should form this afternoon but probably won't make it too far
inland given the overall westerly flow.

Prev Discussion... /issued 311 AM EDT Sun May 17 2020/

DRIER CONDITIONS EARLY THIS WEEK BEFORE EARLY SUMMER WEATHER
PATTERN MIDDLE TO END OF THIS WEEK...

Short Term...

Today into Tonight...
Tropical Storm Arthur is forecast by the NHC to continue to move
northeast towards the outer banks of North Carolina, as an mid to
upper level low over Texas moves east northeast towards the
Tennessee Valley. This will allow for the the wind flow over
South Florida to be south southwest bringing in some dry air to
the region from the Gulf of Mexico. There could still be some
showers and even a thunderstorm over the northeast areas of South
Florida this afternoon into early this evening, due to the west
coast sea breeze pushing eastward across the region and
interacting to with the Lake Okeechobee breeze. The primary
impacts from the thunderstorms will be gusty winds, lightning
strikes, and locally heavy rainfall.

Monday through Tuesday...
The mid to upper level low will become stationary over the Tennessee
Valley, as a low level trough associated with the low moves
eastward from the Gulf of Mexico into South Florida. This will
keep the south to southwest wind flow over South Florida allowing
for tropical moisture to work into the region ahead of the low
level trough. Therefore, POPs will be increasing Monday into
Monday and will be in the scattered to likely range on Tuesday
with the highs PoPs over the eastern areas each day.

Thunderstorms are also possible each afternoon especially over
the interior and east coast metro areas where the sea breezes
collide. A this time, the primary impacts from the storms will be
lightning strikes, gusty winds, and locally heavy rainfall.

Long Term...
The mid to upper level low will slowly dissipate through end of
this week, as the low level trough slowly dissipate over South
Florida. This will keep the tropical moisture in place over South
Florida, as the winds swing from a south southwest direction
middle of the week to more of an easterly direction by late this
week. Therefore, scattered to numerous POPs will remain over South
Florida for the middle of this week with the highs POPs over the
east coast metro areas. The POPs will then decrease to more of a
early summer pattern for the end of next week with the highest
POPs over the interior and west coast metro areas.

Marine...
The winds will remain south to southwest direction today into
middle of this week, as the wind speeds will be 15 knots or less
over all of South Florida waters. The Atlantic seas will be 3 feet
or less with the Gulf seas at 2 feet or less through middle of
this week. Therefore, boating conditions will be good outside of
any showers or thunderstorms.
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  73  92  73  88 /  20  40  50  80
Fort Lauderdale  74  91  74  87 /   0  20  40  70
Miami            73  92  73  88 /   0  20  40  60
Naples           75  87  75  85 /  10  20  60  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Aviation...32/MM
Hazardous weather outlook, May 17, 10:07 AM EDT, 5 hours 14 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1007 AM EDT Sun May 17 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
180215-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1007 AM EDT Sun May 17 2020

...Thunderstorms Possible This Afternoon...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: A few thunderstorms are possible this afternoon and
evening over the interior and East Coast. The primary hazards will
be lightning strikes, gusty winds, and locally heavy rainfall.

Visibility: Patchy fog is possible over most of South Florida
overnight tonight, with patchy smoke over the southern Everglades
and interior areas of Collier County due to wildfires.

Temperatures: Heat indices could reach 100 degrees over portions of
the interior and East Coast this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There will be a chance of thunderstorms across South Florida for the
middle to end of THIS week. Gusty winds, locally heavy rainfall,
lightning, and waterspouts will be possible with the strongest
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 17, 3:03 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Miami FL
303 PM EDT Sun May 17 2020

FLZ071>074-172-173-172015-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
303 PM EDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 415 PM EDT...

* At 302 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Pennsuco to Marlins Park. Movement was northeast at 10 mph.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with these storms.

* Locations impacted include...
  Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
  Miramar, Davie, Miami Beach, Plantation, Sunrise, Tamarac, Margate,
  Coral Gables, Key Biscayne, South Miami, Surfside, Miami Gardens,
  Virginia Key, Hallandale and Lauderhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2592 7993 2585 8004 2573 8006 2565 8028
      2592 8049 2623 8020
TIME...MOT...LOC 1902Z 235DEG 9KT 2593 8038 2576 8022

13

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:03 PM EDTSpecial Weather StatementMFLBroward72 min
May 17, 3:12 PM EDTSpecial Marine WarningMFL93 min
May 17, 3:59 PM EDTSevere Thunderstorm WarningMFLMiami-Dade46 min
May 17, 4:14 PM EDTSpecial Weather StatementMFLMiami-Dade46 min
May 17, 4:16 PM EDTSpecial Marine WarningMFL59 min
May 17, 4:44 PM EDTSpecial Weather StatementMFLBroward61 min
May 17, 4:53 PM EDTAreal Flood AdvisoryMFLMiami-Dade2 hr
May 17, 5:03 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach57 min
May 17, 5:20 PM EDTSpecial Marine WarningMFL55 min
May 17, 5:45 PM EDTSpecial Weather StatementMFLGlades60 min
May 17, 5:46 PM EDTSpecial Weather StatementMFLPalm Beach59 min
May 17, 5:53 PM EDTSpecial Weather StatementMFLPalm Beach67 min
May 17, 5:57 PM EDTSpecial Marine WarningMFL63 min
May 17, 6:11 PM EDTSevere Thunderstorm WarningMFLPalm Beach79 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.